Heavy Snow, Western Uinta Basin
- When
- February 22, 6:00 PM MST to February 23, 6:00 AM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Altamont and Duchesne both received 8 inches of snowfall in about a 12 hour period.
Areas of rain and snow moved across much of Utah beginning early on the 22nd of February, and continued through the afternoon of the 23rd. The storm was a relatively low impact across most of the state, but some areas received locally heavy snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Areas of rain and snow moved across much of Utah beginning early on the 22nd of February, and continued through the afternoon of the 23rd. The storm was a relatively low impact across most of the state, but some areas received locally heavy snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 22, 4:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MST FRI FEB 22 2008
.SYNOPSIS...THE FIRST OF TWO PACIFIC STORM SYSTEMS CONTINUES TO
IMPACT UTAH TODAY THROUGH TONIGHT. THE SECOND STRONGER SYSTEM WILL
FOLLOW FOR SUNDAY THROUGH EARLY MONDAY. HIGH PRESSURE RETURNS TO THE
STATE ON TUESDAY.
&&
.DISCUSSION...A STORM SYSTEM WITH SEVERAL EMBEDDED SHORTWAVE
DISTURBANCES CONTINUE TO IMPACT THE AREA THROUGH TOMORROW MORNING.
PRECIPITATION OVER NORTH CENTRAL AND NORTHEAST UTAH THIS AFTERNOON
ASSOCIATED WITH ONE SUCH SHORTWAVE WILL CONTINUE TO MOVE EAST AND
OUT OF THE AREA OVER THE NEXT FEW HOURS. SKIES HAVE PARTIALLY
CLEARED BEHIND IT...WHICH HAS ALLOWED A FEW SHOWERS TO DEVELOP
ACROSS THE WEST DESERTS. THESE SHOWERS ARE EXPECTED TO TAPER OFF
THIS EVENING...AND THINGS LOOK TO PRETTY MUCH QUIET DOWN OVER MUCH
OF THE NORTH LATE THIS EVENING.
ANOTHER DISTURBANCE IS CURRENTLY MOVING ACROSS CENTRAL
UTAH...SPREADING PRECIPITATION THROUGH THAT AREA. MODELS CONTINUE TO
PRODUCE A 700MB CLOSED CIRCULATION ACROSS WEST CENTRAL AND CENTRAL
UTAH TONIGHT...ALTHOUGH THE TIMING OF THIS FEATURE HAS BEEN PUSHED
BACK A FEW HOURS TO THE LATE EVENING HOURS OR LATER. THIS FEATURE IS
EXPECTED TO ENHANCE PRECIPITATION ACROSS THE CENTRAL PORTIONS OF THE
CWA TONIGHT. IN ADDITION...AN UPPER JET PUSHING ACROSS NORTHERN
ARIZONA CONTINUES TO PROVIDE SOME LARGE SCALE LIFT TO KEEP
PRECIPITATION ONGOING OVER PORTIONS OF SOUTHERN UTAH THROUGH TONIGHT.
AS FAR AS THE WINTER HEADLINES GO...HAVE CANCELED THE SNOW ADVISORY
FOR THE NORTHWEST DESERTS AS PRECIPITATION IS EXPECTED TO TAPER OFF
THERE. ALSO...THE ADVISORY FOR THE SAN RAFAEL SWELL HAS BEEN
CANCELED AS ADVISORY CRITERIA IS NOT EXPECTED TO BE MET OVER MOST OF
THE ZONE. HAVE ADDED AN ADVISORY FOR THE WESTERN UINTA BASIN SINCE
SHORTWAVE ENERGY CONTINUES TO BE DIRECTED NEAR THAT AREA THIS
EVENING AND OVERNIGHT...AND COLD AIR TRAPPED THERE WILL ENSURE THAT
PTYPE WILL BE MOSTLY SNOW. OTHER EXISTING VALLEY ADVISORIES HAVE
BEEN EXTENDED UNTIL 4 AM TONIGHT. EVEN THOUGH MOST VALLEY SNOWFALL
AMOUNTS HAVE BEEN GENERALLY SMALL THUS FAR...WEAK COLD ADVECTION
TONIGHT SHOULD PROVIDE A BETTER CHANCE FOR SNOW WITH THE
DISTURBANCES. MOUNTAIN HEADLINES REMAIN UNCHANGED.
AFTER A BRIEF BREAK IN THE WEATHER TOMORROW AFTERNOON AND
EVENING...THE NEXT STORM WILL BEGIN TO IMPACT THE AREA LATE TOMORROW
NIGHT. WINDS WILL INCREASE AHEAD OF THE NEXT STORM WITH MOISTURE
SPREADING BACK INTO THE AREA IN WARM ADVECTION. EXPECT PRECIPITATION
TO BEGIN LATE TOMORROW NIGHT OR EARLY SUNDAY MORNING OVER THE
NORTH...ESPECIALLY AREAS FAVORED IN SOUTHWEST FLOW. PRECIPITATION
WILL THEN SPREAD ACROSS THE REST OF THE CWA DURING THE DAY ON
SUNDAY. THERE IS NO REALLY WELL-DEFINED COLD FRONT WITH THIS
SYSTEM...BUT THE GFS SHOWS COLD ADVECTION DEVELOPING BY SUNDAY
EVENING. A COOL AND MOIST NORTHWEST FLOW THEN CONTINUES INTO MONDAY
WITH OROGRAPHIC ENHANCEMENT ALONG THE NORTHERN MOUNTAINS. THERE MAY
BE PTYPE ISSUES IN THE VALLEYS AS 700MB TEMPERATURES NEVER REALLY
GET TO AROUND -8C UNTIL SUNDAY EVENING. MOUNTAINS SHOULD SEE
SIGNIFICANT SNOWFALL...AND COUPLED WITH STRONG WINDS...MIDNIGHT
SHIFT MAY NEED TO EVALUATE WHETHER A WINTER STORM WATCH IS NEEDED
FOR THIS STORM.
THINGS TAPER OFF MONDAY NIGHT WITH HIGH PRESSURE SETTLING OVER THE
AREA. A WEAK TROUGH IS PROGGED TO BRUSH NORTHEAST UTAH LATE
WEDNESDAY. BESIDES A FEW CLOUDS AND SOME COOLING...THIS SYSTEM IS
NOT EXPECTED TO DO TOO MUCH.
&&
.AVIATION...SHOWERS WILL OCCUR THROUGH 00Z WITH A 30 PERCENT CHANCE
OF SHOWERS AFTER 00Z. MVFR CEILINGS AT TIMES THROUGH 01Z BUT
PREVAILING VFR. SNOW POSSIBLE WITH HEAVIER SHOWERS BUT ONLY 40
PERCENT CHANCE OF MVFR VISIBILITY DUE TO THE SNOW AND 30 PERCENT
CHANCE OF IFR CEILINGS DEVELOPING THIS EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY UNTIL 4 AM SATURDAY FOR UTZ006>010-012-014-015-
016-020-517-518.
WY...NONE.
&&
CHENG/TARDY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 634 AM MST FRI FEB 22 2008 UTZ001>016-019>021-517-518-WYZ021-231300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 634 AM MST FRI FEB 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM WILL IMPACT MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. THIS SYSTEM WILL BRING SNOW TO ELEVATIONS ABOVE 5000 FEET TODAY...AND RAIN POSSIBLY MIXED WITH SNOW TO LOWER ELEVATIONS. AS COLDER AIR FILTERS INTO THE REGION THIS EVENING...SNOW LEVELS ARE EXPECTED TO FALL TO THE VALLEY FLOOR ALONG THE WASATCH FRONT. SEE THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS REGARDING THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONGER STORM SYSTEM IS FORECAST TO IMPACT THE REGION SUNDAY INTO MONDAY...BRINGING SNOW TO MUCH OF THE OUTLOOK AREA. STRONG SOUTH WINDS ARE ALSO FORECAST TO PRECEDE THIS SYSTEM SATURDAY NIGHT INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 heavy snow. Local standard time, as filed.
Altamont and Duchesne both received 8 inches of snowfall in about a 12 hour period.
The Hamlin Valley received 14 inches of snow overnight. Modena also received 8 inches of snow in about a 12 hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84306, 84307.